Diffuse tubulointerstitial nephritis accompanied by renal crystal formation in an HIV-infected patient undergoing highly active antiretroviral therapy

Intern Med. 2012;51(12):1543-8. doi: 10.2169/internalmedicine.51.7093. Epub 2012 Jun 15.

Abstract

This report presents a human immunodeficiency virus (HIV) patient that developed a slowly progressive renal impairment over years under highly active antiretroviral therapy (HAART). The renal biopsy showed diffuse tubulointerstitial nephritis accompanied by crystal formations that were surrounded by multinuclear giant cells. Furthermore, rod-like crystals were detected in the urinary sediments. Tenofovir and Atazanavir were thought to be the causative drugs for the renal injury. Therefore, the possibility of HARRT-induced nephrotoxicity should be considered in HIV-infected patients, even though the activity of HIV is controlled by such therapies.

Publication types

  • Case Reports

MeSH terms

  • Antiretroviral Therapy, Highly Active / adverse effects*
  • Crystallization
  • Disease Progression
  • HIV Infections / drug therapy*
  • Humans
  • Kidney Calculi / chemically induced
  • Kidney Calculi / pathology
  • Kidney Calculi / urine
  • Male
  • Middle Aged
  • Nephritis, Interstitial / chemically induced*
  • Nephritis, Interstitial / pathology
  • Nephritis, Interstitial / urine
  • Renal Insufficiency, Chronic / chemically induced
  • Renal Insufficiency, Chronic / pathology
  • Renal Insufficiency, Chronic / urine